Alert archive / Michigan / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 110, NWS Grand Rapids, MI

June 23, 2004Montcalm County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Jun 23, 2004, 7:55 PM EDT for Montcalm County, Michigan. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 23, 2004, 7:55 PM EDT (23:55 UTC)
Expired
Jun 23, 2004, 8:45 PM EDT
In force
50 min
Issued by
NWS Grand Rapids, MI
Area
Counties, with a storm outline in the text

County Montcalm County, MI

The radar

The Grand Rapids radar (KGRR), 57 km from the middle of the area, began a volume at 23:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 23, 6:00 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 11.9 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2004-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2004-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1603 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGRR 232355
SVRGRR
MIC117-240045-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
755 PM EDT WED JUN 23 2004

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MONTCALM COUNTY IN CENTRAL MICHIGAN

* UNTIL 845 PM EDT

* AT 753 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER LANGSTON...OR ABOUT 9 MILES WEST OF
  STANTON...MOVING EAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ENTRICAN...SIDNEY...SHERIDAN CLARK ARPT...SIX LAKES AROUND 800 PM
  EDT
  STANTON...KINGS CORNER...MCBRIDE...WESTVILLE AROUND 805 PM EDT
  CEDAR LAKE AROUND 810 PM EDT
  CRYSTAL AROUND 815 PM EDT

LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

HAIL UP TO THREE-QUARTERS OF AN INCH IN DIAMETER...OR ROUGHLY THE
SIZE OF A DIME...IS EXPECTED FROM THIS STORM. SEEK SHELTER IN A
STURDY STRUCTURE UNTIL THE STORM HAS PASSED.


LAT...LON 4339 8543 4346 8533 4346 8488 4334 8488
          4322 8488 4321 8531 4331 8531 4332 8548

$$

JK JL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 3:42 PM EDT, 4 hours 13 minutes earlier.

Area forecast discussion, Jun 23, 3:42 PM EDT, 4 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
342 PM EDT WED JUN 23 2004

.SHORT TERM...
MAIN ISSUE IT THE THREAT FOR SEVERE WEATHER THIS EVENING. SECOND
ISSUE IS THE PRECIPITATION EVENT FOR THURSDAY AFTERNOON.  LITTLE
QUESTION ABOUT FRIDAY...MOSTLY SUNNY AND PLEASANT

FOR TONIGHT THERE IS A STRONG SHORTWAVE DROPPING SOUTHEAST FROM THE
DAKOTAS THIS AFTERNOON AND THE SURFACE WAVE OVER ERN IOWA/NW IL IS
WAITING FOR THAT WAVE. THAT MEANS THE FRONT WILL REMAIN STALLED OVER
CENTRAL LOWER MICHIGAN THIS EVENING TILL THAT SHORTWAVE MOVES IT
OUT. WITH THE AID OF A STRONG MID LEVEL JET...A 35 KNOT LOW LEVEL
JET NOSING INTO THE SOUTHWEST SECTIONS OF LOWER MICHIGAN BETWEEN 00Z
AND 06Z AND THE DPVA...SHOWERS AND SCT THUNDERSTORMS WILL BECOME
MORE WIDESPREAD ALONG AND NORTH OF INTERSTATE 96 THIS EVENING. THE
SHOWERS WILL BE MORE SCATTERED SOUTH OF INTERSTATE 96 SINCE THE
FRONT WILL NEVER GET THERE TONIGHT. DUE TO THE 60 TO 70 KNOTS OF
SHEAR BETWEEN 0 AND 6 KM... AND THE 6 TO 7C/KM LAPSE RATES
TONIGHT...ISOLATED LARGE HAIL (FREEZING LEVEL NEAR 10000 FT) NOT OUT
OF THE QUESTION BUT WHATEVER HAPPENS WILL BE ELEVATED BEING NORTH OF
THE SURFACE FRONT.

THAT MAIN UPPER WAVE MOVES ACROSS NRN LOWER MICHIGAN THURSDAY
AFTERNOON. THERE IS STRONG FG FORCING ASSOCIATED WITH THAT.
INSTABILITY IS ALMOST NIL ON THE ETA BUT STRONG OVER THE SE CWA ON
THE GFS DURING THE MORNING INTO EARLY AFTERNOON.  SINCE THE FRONT
WILL NOT HAVE CLEARED THE CWA TONIGHT...THE GFS IS LIKELY CLOSER TO
THE TRUTH. THUS HAVE SCT THUNDERSTORMS NEAR INTERSTATE 94 THURSDAY.
I ALSO HAVE 30 POP IN THE MORNING AND 50 POP IN THE AFTERNOON AND
EVENING SINCE THAT IS WHEN IT MORE THAN LIKELY WILL REALLY RAIN.

SKIES WILL CLEAR THURSDAY NIGHT...MOSTLY AFTER MIDNIGHT AS THAT WAVE
MOVES OUT AND THE DEEPER MOISTURE MOVES OUT.

FRIDAY WILL BE MOSTLY SUNNY AS RIDGING MOVES IN FROM THE SURFACE
THROUGH 850 MB.  WHILE THERE IS SHORTWAVE THE MOVES ACROSS THE NRN
CWA AROUND 18Z THE AIR WILL BE TO DRY OF MUCH OF ANYTHING.

.LONG TERM...
LATEST MEDIUM RANGE GUIDANCE CONTINUES TO INDICATE WELL HAVE VERY
TRANQUIL AND DRY WX THROUGH THE EXTENDED PERIOD, ACCOMPANIED BY A
GRADUAL MODERATING TREND OF TEMPS.  BY SATURDAY NIGHT A BROAD H5
TROUGH WILL STILL BE PARKED OVER THE EASTERN LAKES REGION AND
SEVERAL WEAK IMPULSES OF H5 ENERGY WILL PASS THROUGH. HOWEVER, RH
PROGS ARE NOT TOO IMPRESSIVE WITH MOISTURE SATURDAY NIGHT, AND WE
BELIEVE SUBSIDENCE UNDER THE WEAK HIGH PRESSURE RIDGE WILL INHIBIT
ANY SHOWERS FROM DEVELOPING.

THE SFC HIGH PRESSURE RIDGE WILL DOMINATE OUR WX EARLY TO MID NEXT
WEEK AND PRODUCE PARTLY TO MOSTLY CLEAR SKIES. THIS WILL BE
ACCOMPANIED BY A GRADUAL MODERATING TREND OF TEMPS AS THE H5 PATTERN
BECOMES MORE ZONAL AND 1000-500 MB HEIGHTS GRADUALLY RISE TO AROUND
582 DM BY LATE TUESDAY AND WEDNESDAY. THEREFORE TEMPS WILL RETURN TO
NEAR NORMAL LEVELS AND MAX TEMPS COULD REACH THE LOWER 80S BY
TUESDAY AND WEDNESDAY. DRY WX WILL PERSIST THROUGH WEDNESDAY.

&&

.GRR...NONE.

&&

WDM LAURENS
Hazardous weather outlook, Jun 23, 11:10 AM EDT, 8 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1110 AM EDT WED JUN 23 2004

MIZ037>040-043>046-050>052-056>059-064>067-071>074-241000-
ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA-
ISABELLA-JACKSON-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON-
NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN-
1110 AM EDT WED JUN 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL LIKELY DEVELOP ACROSS THE SOUTHWEST QUARTER OF
LOWER MICHIGAN FROM MID AFTERNOON THROUGH THE EVENING. SOME STORMS
MAY BECOME SEVERE. THE STORM PREDICTION CENTER HAS PLACED THE ENTIRE
AREA IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS. THUNDERSTORMS WILL
BE POSSIBLE ACROSS THE AREA BETWEEN 200 PM AND 200 AM... WITH THE
BEST CHANCE FOR THUNDERSTORMS COMING DURING THE LATE AFTERNOON AND
EVENING HOURS. THE MAIN THREAT FROM STORMS WILL BE HIGH WINDS. SOME
OF THE STRONGEST STORMS MAY CONTAIN WINDS TO NEAR 60 MPH.
THUNDERSTORM MOVEMENT WILL BE TO THE EAST AT 40 MPH. ISOLATED
TORNADOES CANNOT BE RULED OUT EITHER LATE THIS AFTERNOON AND
EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE POSSIBLE AGAIN ON THURSDAY. STORMS SOUTH OF
INTERSTATE 96 MAY REACH SEVERE LEVELS. HIGH WINDS AGAIN APPEAR
TO BE THE MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED BOTH TODAY AND THURSDAY.

LAURENS

In the hours before

Special weather statement, Jun 23, 6:06 PM EDT, 1 hour 49 minutes before
MIZ043>046-050>052-056>059-064>067-071>074-240400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
606 PM EDT WED JUN 23 2004

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF THE SOUTHWEST QUARTER OF LOWER MICHIGAN EFFECTIVE
UNTIL MIDNIGHT EDT THURSDAY MORNING. THIS WATCH INCLUDES THE
FOLLOWING COUNTIES

IN WEST CENTRAL MICHIGAN
     OCEANA...NEWAYGO AND MUSKEGON

IN CENTRAL MICHIGAN
     ISABELLA...MECOSTA...MONTCALM AND GRATIOT

IN SOUTHWEST MICHIGAN
     KENT...ALLEGAN...BARRY...KALAMAZOO...VAN BUREN AND OTTAWA

IN SOUTH CENTRAL MICHIGAN
     IONIA...CLINTON...INGHAM...EATON...JACKSON AND CALHOUN

THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.
REMEMBER...SEVERE THUNDERSTORMS PRODUCE WIND GUSTS IN EXCESS OF 58
MPH AND/OR HAIL THREE-QUARTERS OF AN INCH IN DIAMETER OR GREATER. IF
YOU LIVE IN OR NEAR THE WATCH AREA YOU SHOULD REMAIN ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR THE
LOCAL NEWS OUTLETS FOR THE LATEST UPDATES AND POSSIBLE WARNINGS.

MJS
Local storm report, Jun 23, 7:13 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
713 PM EDT WED JUN 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0711 PM     HAIL             10 N MUSKEGON           43.37N 86.26W
06/23/2004  0.75 INCH        MUSKEGON           MI   LAW ENFORCEMENT

&&

MJS
Special weather statement, Jun 23, 7:52 PM EDT, 3 minutes before
MIZ037>040-240445-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
752 PM EDT WED JUN 23 2004

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF THE SOUTHWEST QUARTER OF LOWER MICHIGAN EFFECTIVE
UNTIL 100 AM EDT THURSDAY MORNING. THIS WATCH INCLUDES THE FOLLOWING
COUNTIES

IN WEST CENTRAL MICHIGAN
     MASON AND LAKE

IN CENTRAL MICHIGAN
     OSCEOLA AND CLARE

THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.
REMEMBER...SEVERE THUNDERSTORMS PRODUCE WIND GUSTS IN EXCESS OF 58
MPH AND/OR HAIL THREE-QUARTERS OF AN INCH IN DIAMETER OR GREATER. IF
YOU LIVE IN OR NEAR THE WATCH AREA YOU SHOULD REMAIN ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR THE
LOCAL NEWS OUTLETS FOR THE LATEST UPDATES AND POSSIBLE WARNINGS.

MJS

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 6:38 PM EDTSevere Thunderstorm WarningGRRMuskegon52 min
Jun 23, 6:55 PM EDTSpecial Marine WarningGRR65 min
Jun 23, 6:55 PM EDTSpecial Marine WarningGRR65 min
Jun 23, 6:55 PM EDTSpecial Marine WarningGRR65 min
Jun 23, 6:55 PM EDTSpecial Marine WarningGRR65 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.